Jump to content

Peripheral Neuropathy!


IIIp0

Recommended Posts

Just when we started to contemplate a glimmer of sunshine.... We just got back from Moffitt and coincidently enough, the onc there told us to be "on the lookout" for signs of this because it is frequently a nasty aside of Taxol. That was Good Friday. Easter weekend was almost "normal", with my husband up and down fairly comfortably.....

By that Monday night however the world turned upside down. He started in with extreme pain and weakness in his legs; so much so that he was up all night and nothing would quelch the pain. Then his left arm went numb and started to hurt, and then the leg pain stayed unbearable until we were able to get some Morophine-generic drug to help. The doc. first prescribed Neurotin, used for seizures. We're praying that if we can get on a consistent and timely schedule and stay ahead of the pain, he may be able to walk again. Today is Wednesday evening and he's not been up and out of bed much since Monday. This is not a nice thing at all. And I'm terrified actually, from what I've read it peaks at around five or six months and then starts to diminish somewhat..... But his chemo will last forever........

And we can switch treatments sure. But what then??? I hear your stories of CPT-11, of Topecan [sp] and so on and the reality of all of this is -- we might as well be at the Roulette Table at Vegas~~~ the odds are about the same.

Please say a prayer for this nasty Neurophy and that it leaves Bob enough so he can walk and work again..... I went to the drug store and bought tons of vitimins [Vitimin B], he's taking Tahasian Noni juice, lots of calcium.... They say accupuncture has been known to work on some.... Don't worry -- I'm not going to ask "what's next" nooooooo no..... We'll just deal with it.

Would love to hear from anyone here who has had experience, direct or indirect, with Peripheral Neurophy and what the results were for you???

Many thanks -

Beth

Huband dx 12/5 w/Stage IV SCLC differential, Endocrine carcinoma of the lung, primary; mets to liver, bones.

CT scan showed 20% shrinkage of prinary site, no change to liver.

Taxol/Carboplatin 13 treatments. 2-week vacation in treatment~

Link to comment
Share on other sites

A close friend (73 y/o female) has peripheral neuropathy for four years and has gone from bad to worst. It started in the feet and is now in the hands, legs and one side of her face. She is considering Calcium AEP Injections which I know nothing about so do a search. Also, about 2 months ago she went on a gluten free diet which has helped some who suffer from this illness. She is also taking B12 injections and lots of supplements. When it comes to this illness don't look for doctors to help. Get online and do as much research as possible. There's a website called healthboards.com which has a section on this illness. How awful.....cancer and now this.

Link to comment
Share on other sites

Beth, so sorry your husband is having such a hard time. My wife had the peripheral neuropathy, but not as severe as your husband. She had numbness in hands and feet and blackened fingernails and toenails. It did get worse as the treatments went on, but pretty much cleared up after she was off the chemo. My prayers are with you both. Don

Link to comment
Share on other sites

I got neuropathy from Cisplatin. the doctor stopped giving to me. The first symptoms I had was falling down. I don't fall anymore but the sensation particularly my feet is distorted. Donna G

Link to comment
Share on other sites

I have a slight case that comes and goes (thank goodness). I am on Carbo / Taxol and lose the feeling in my feet and hands sometimes. So far it has been minor with no more than 10 - 15 minutes of no feeling. Hard to walk when you can't feel your feet.

Prayers that they can control it for you are being said.

God Bless,

MO

Link to comment
Share on other sites

I had chemo with taxol in Winter of 2002. I too had the awful pains in my legs and hands, altho the pain came only 48 hours after chemo. The oncologist said this happens in about 15% of patients. I took Lortabs. They relieved the pain but made me so sick I couldn't keep food down. After several experiments with various painkillers, finally found mepergan fortis (demerol and phenergan) did the trick and did not make me ill. It's been two years since my chemo and I still get intense leg pains off and on - mostly at night - so I take pain medication and that handles it. I have had no trouble walking. You are right when you say you'll handle it when it comes. The next cycle of chemo may not be as bad. Just keep yourself alert to staving off complications as much as possible. And, of course, good luck with the treatments.

Link to comment
Share on other sites

Sorry to hear you are experincing nueropathy. I too had Carbo/Taxol and only had a mild dose of it. I take B-12 and B-6 each day. It seems to help the nerve ending on feet and hands. Mine is so minor, comes and goes... Prayers this will subside for you.

Blessings,

Karen

Link to comment
Share on other sites

Beth,

It is savage the way cancer therapy works. No magic bullet, just a meat ax approach to kill everything that grows fast.

My wife suffered from post herpetic neuropathy when she had the shingles. Neurontin, the drug you mentioned , was very effective in ending her phantom pain. It works in the brain to stop pain signals from being perceived and acted as a sedative for her. It is “standard” therapy for shingles pain.

Dan

Link to comment
Share on other sites

  • 3 weeks later...

Hi everyone! Thank you to those who shared with me your stories. I really appreciated hearing from you. Karen, I think it was you who talked about the Vitamin B12?

Curious after I read all of your shares I went to a nutritionist who prescribed/encouraged Bob to take MEGA-doses of Vitamin C [5000 Mg]; Vitamin B Complex, selenium, zinc and calcium which we did. Then the doc doubled his pain patch PLUS he'd been drinking this dry mixture of Ensure-type drink from the nutritionist. the long and the short is that his neuropathy has gotten much much better! He has no more pain [who knows why, in other words~!?!], can walk and has even gone back to work the first time in around three weeks. Half times for now, his legs are so so weak. But at least he's up and moving~ Yeah for up and moving~lol

Big Hugs to everyone -

Beth

Link to comment
Share on other sites

So sorry to hear he's having such a severe case. I hope he's doing better. I have PN also from taking Cisplatin but its mainly just a continuous tingling/numbness in my feet makes it hard to walk alot or be on my feet a lot but at least its not actually stopping me. I will keep your husband in my thoughts.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use. We have placed cookies on your device to help make this website better. You can adjust your cookie settings, otherwise we'll assume you're okay to continue.